×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Methamphetamine Overdose

Last updated Feb. 21, 2018

Methamphetamine is a medication that is used as a stimulant. A more common form of methamphetamine is a strong, illegal street drug, called crystal meth.


What is Methamphetamine Overdose?

  • Methamphetamine is a medication that is used as a stimulant. A more common form of methamphetamine is a strong, illegal street drug, called crystal meth
  • A legal, mild version is rarely prescribed to treat narcolepsy, a neurological disorder affecting sleep. Some individuals with attention-deficit hyperactivity disorder (ADHD) are also prescribed milder forms of the drug
    • Acute Methamphetamine Overdose is the accidental or intentional intake of the drug in a dosage that leads to severe and/or life-threatening side-effects
    • Chronic Methamphetamine Overdose is the health effects resulting from long-term use or abuse of methamphetamine drug
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Methamphetamine Overdose may be also referred to as the following:

  • Crank (Methamphetamine) Overdose
  • Crystal Meth Overdose
  • Desoxyn Overdose
  • Ice (Methamphetamine) Overdose
  • Meth Overdose
  • Speed (Methamphetamine) Overdose

What are the Causes of Methamphetamine Overdose?

  • Methamphetamine Overdose is caused by intake of illegal street drug methamphetamine 
  • Rarely, it is caused by excessive intake of prescription methamphetamine, sold as Desoxyn, among others

What are the Signs and Symptoms of Methamphetamine Overdose?

The signs and symptoms of Methamphetamine Overdose may include:

  • Euphoria
  • Increased excitement, heart rate, and increased blood pressure
  • Widening of pupils
  • Restlessness or agitated feeling
  • Profuse sweating
  • Pain in the chest; heart attack 
  • Respiratory distress
  • Stomach pain
  • Urinary symptoms from kidney damage
  • Paranoid delusions
  • Seizure; stroke
  • Coma
  • It may cause cardiac arrest

Chronic overdose may additionally cause the following symptoms:

  • Inability to sleep that lasts multiple days, even months
  • Erratic mood swings
  • Delusions
  • Paranoid delusions
  • Chronic infections with multiple episodes
  • Loss of tooth
  • Tooth decay
  • Cardiopulmonary problems
  • Severe weight loss
  • Skin disorders including skin sores

How is First Aid administered for Methamphetamine Overdose?

First Aid for Methamphetamine Overdose is administered by healthcare professionals.

  • Methamphetamine Overdose is a life-threatening condition. If an individual is suspected to have overdosed on methamphetamine, call 911 for emergency assistance immediately (or your local emergency number)
  • If the individual has seizures, hold their head back gently and try to move them sideways to prevent choking on their vomit
  • Call the poison control center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Determine the amount and type of drug taken, time of consumption, patient’s age, weight, and general health status
  • Always try to take the medication strip/bottle/container to the ER

Take the individual to the emergency room for further treatment. The emergency medical health professional might take the following steps towards treating the condition:

  • Administer laxatives for elimination of the drug
  • Medically manage symptoms, such as abnormal heart rate and breathing difficulty, if necessary
  • Relieve respiratory distress with an artificial respirator and administer fluids through an intravenous (IV) drip
  • Perform gastric lavage to eliminate drug from the stomach
  • Administer activated charcoal to prevent absorption of drug in the body

Who should administer First Aid for Methamphetamine Overdose?

First aid for Methamphetamine Overdose is administered by healthcare professionals.

  1. ·The individual who overdosed, or someone near, should call 911 (or the local emergency number)
  2. They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Methamphetamine Overdose?

The prognosis of Methamphetamine Overdose is dependent upon factors that include the following:

  • The amount of drug taken
  • Time from overdose to treatment
  • Time period over which the abuse occurred
  • Severity of the presenting symptoms
  • General health status of the affected individual

The prognosis is typically evaluated on a case-by-case basis:

  • Severe Acute Methamphetamine Overdose can be fatal
  • If the individual survives an overdose, there is concern about permanent brain damage with symptoms, such as memory loss, paranoia, psychosis, and change in sleep patterns, including change in skin tone and tooth loss
  • Even with treatment for Chronic Methamphetamine Overdose, there is concern about permanent injury to the brain and central nervous system with an accompanying set of symptoms

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Methamphetamine Overdose be Prevented?

Methamphetamine Overdose can be prevented by:

  • Avoid methamphetamines, since the drug is highly-addictive and dangerous
  • Seeking proper help at a rehabilitation center, if addicted to methamphetamines
  • Keep drugs out of reach of children, in suitable child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call poison control center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: Feb. 21, 2018
Last updated: Feb. 21, 2018